November 14, 2012 — Public Citizen, a consumer advocacy group, is raising awareness about the potential increased risk of life-threatening calcium deficiencies among patients taking the bone drugs Xgeva and Prolia.
Although the makers of these drugs have added warnings in the U.K. and Canada, no warnings were made publicly in the United States and the Food and Drug Administration (FDA) has not warned about the importance of monitoring calcium levels in patients taking these drugs.
Public Citizen is concerned that American physicians might not be aware of the importance of testing calcium levels of patients taking Xgeva and Prolia. Therefore, patients who are taking these drugs should be vigilant for symptoms of dangerously low calcium levels.
Xgeva (denosumab) is an injection medication that is administered once every 4 weeks to improve bone density in patients with bone cancer. A lower-dose version of Xgeva, Prolia, is used once every 6 months to treat osteoporosis in post-menopausal women at risk of bone fracture, and some men with prostate cancer.
Unfortunately, several cases of severe, symptomatic hypocalcemia (dangerously low calcium levels) have been reported in patients receiving 120-mg Xgeva and 60-mg Prolia. Three fatalities were reported in patients taking Xgeva. Severe symptoms of hypocalcemia were reported in patients receiving Prolia.
Experts from the U.K. Medicines and Healthcare products Regulatory Agency (MHRA) have recommended that doctors should check their patients for low calcium levels before prescribing Xgeva. Furthermore, they recommend prophylactically prescribing supplemental calcium and Vitamin D to patients taking 120-mg Xgeva unless the patient has too much calcium.
Canadian health officials also published a safety communication from Amgen, warning about hypocalcemia especially in the first 6 months of treatment, and for patients who have poor kidney function.
Hypocalcemia is associated with the following symptoms:
- Altered mental status
- Emotional problems (anxiety, depression)
- Irregular heart rhythm
- Intermittent muscle spasms (tetany)
- And more